Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS La Crosse, WI

May 15, 2017Adams County, Juneau County, Wisconsin

NWS La Crosse, WI issued this special weather statement at May 15, 2017, 3:12 PM CDT for Adams County, Juneau County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2017, 3:12 PM CDT (20:12 UTC)
Expired
May 15, 2017, 4:15 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 103 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2746 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWUS83 KARX 152012
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT MON MAY 15 2017

WIZ043-044-152115-
Juneau-Adams-
312 PM CDT MON MAY 15 2017

...A LINE OF STRONG THUNDERSTORMS NEAR THE WISCONSIN RIVER IN 
CENTRAL WISCONSIN...

At 309 PM CDT, radar indicated strong thunderstorms were located 
along a line extending north along the Wisconsin River from 
Wisconsin Dells to Nekoosa. Movement was northeast at 30 mph.

Dime size hail is possible with these storms.

These storms will be near...
  Dellwood around 315 PM CDT. 
  Friendship and Adams around 320 PM CDT. 

Other locations impacted by these storms include Lemonweir, Strongs
Prairie, Big Flats, Lindina and Lyndon Station.

Frequent cloud to ground lightning is occurring with these storms. 
Lightning can strike 10 miles away from a thunderstorm. Seek a safe 
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4364 9021 4395 9020 4425 8967 4425 8960
      4364 8960
TIME...MOT...LOC 2009Z 237DEG 26KT 4402 8998 4364 8989 

$$

db

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 15, 2:33 PM CDT, 39 minutes earlier.

Area forecast discussion, May 15, 2:33 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
233 PM CDT Mon May 15 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 233 PM CDT Mon May 15 2017

Complex scenario this afternoon into the overnight concerning
thunderstorm coverage and severe potential. As of 15.19Z, there is
a narrow band of showers and thunderstorms from the Twin Cities to
La Crosse to Richland Center along the leading instability gradient.
These storms are producing some pea hail and brief heavy rain,
but are otherwise not expected to produce widespread severe
storms as they lift northeastward this afternoon.

For much of the morning, convection allowing models (CAMs) were
showing additional convective development by mid-afternoon across
south-central MN into northern IA within 1500-2500 J/kg MLCAPE
instability plume (surface dewpoints mid 50s to mid 60s) and 30 to
40 kts of 0-3 km shear as a weak short-wave lifted across the
region. Latest HRRR/ESRL HRRR now appear to be backing away from
that idea somewhat, or least delaying it until late afternoon/early
evening, so overall confidence not as high as preferred this
close to a potential event. If storms do develop, instability/shear
profiles support large hail and damaging winds for areas mainly
south of I-90. Farther north, severe potential is more limited.

A second round of showers and thunderstorms is possible later this
evening and into the overnight as an ill-defined surface warm
front currently draped across central IA is forecast to lift
northward with a strengthening low-level jet. Elevated storms
north of the front could produce hail, but freezing levels around
12-13 kft may be a limiting factor for severe hail. Perhaps a
greater threat will be locally heavy rainfall with training
potential and PWATs around 1.5 inches, although placement of this
precipitation is uncertain and dependent on the evolution of
storms this afternoon. If, and it's a big if, the warm front can
move far enough north early this evening and encounter a more
unstable/pristine, moisture-rich boundary layer, cannot completely
rule out an isolated tornado or damaging winds. Confidence in
this scenario is very low.

Warm front should lift north of I-90 by 12Z Tuesday, allowing for
some lingering morning convection mainly north of I-94. Still
expect a drying trend into the afternoon with periods of sunshine.
Atmosphere becomes well capped with 925 hPa temperatures rising
to between +21 and +24 Celsius. Assuming there is clean window
with more sun than clouds, temperatures are likely to rise into
the mid to upper 80s, but still cannot rule out some locations
reaching 90 degrees. Tuesday still looking breezy to locally windy
with roughly 30 to 35 kts in the well mixed boundary layer. This
will result in frequent southerly gusts up to 35 mph, especially
west of the MS River.

.LONG TERM...(Tuesday night through Monday)
Issued at 233 PM CDT Mon May 15 2017

Shower and thunderstorm chances return Tuesday night through
Wednesday as a negatively-tilted 500 hPa closed low lifts
northeastward from the Central Plains to the Upper Midwest.
Despite strong shear, severe potential looks iffy at this point
with a dirty warm sector. If substantial clearing/heating can
occur ahead of the eastward advancing cold front, some severe
storms will be possible. Latest GFS/NAM/ECMWF continue to show
that the highest QPF will fall along and north of the surface low
track from central MN into northern WI. Highs Wednesday will be
cooler, generally in the 70s region-wide.

Should see a brief dry period on Thursday with short-wave ridging
aloft, although temperatures will be dropping into the 60s for
highs. Precipitation chances return Friday into the weekend as a
broad trough with multiple short-waves takes up residence across
the the western two-thirds of the CONUS. Instability generally
remains south of the forecast area, so thunder activity is
unlikely. Temperatures will also be unseasonably cool with daily
highs in the upper 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1224 PM CDT Mon May 15 2017

VFR conditions will give way to periods of showers and thunderstorms
this afternoon at both KRST/KLSE. Ceilings and visibility could
drop to MVFR (possibly IFR) in the strongest storms with gusty
erratic winds. For now, will cover thunder threat using TEMPO
groups with the best time estimates from 20-23Z at KRST and from
21-24Z at KLSE, although adjustments will be likely as storms move
across the area. A second round of showers and thunderstorms are
possible later this evening and overnight, but their timing,
coverage, and severity will be highly dependent on what happens
this afternoon. For now, kept TAFs dry later this evening until
better certainty emerges. Winds away from thunderstorms will be
light, generally from the south-southeast through most of the
period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Rogers
Hazardous weather outlook, May 15, 10:33 AM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1033 AM CDT Mon May 15 2017

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-161545-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant-
1033 AM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are expected this afternoon between
2 pm and 6 pm for areas south of Interstate 90. Large hail and
damaging winds will be the primary threats.

A second round of thunderstorms are expected later this evening
and tonight, with the greatest risks being large hail and locally
heavy rainfall. During the evening hours, however, damaging winds
and an isolated tornado cannot be ruled out near a warm front
across northern Iowa into southern Wisconsin. There is still some
uncertainty concerning the timing, placement, and severity of any
thunderstorms later this evening and tonight as details will be
dependent on thunderstorm evolution this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional chances for thunderstorms will exist Tuesday morning
and again Tuesday night through Wednesday evening. A few storms on
Wednesday could pose a risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon between 2 pm and 6
pm for areas south of Interstate 90. Spotters could be needed
again later this evening and tonight. Reports of severe weather
are appreciated through tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-WIZ017-029-032>034-041>044-161545-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
1033 AM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are possible this afternoon
between 2 pm and 6 pm for areas along and north of Interstate 90.
Isolated large hail is the primary threat.

A second round of thunderstorms are expected later this evening
and tonight, with the greatest risks being large hail and locally
heavy rainfall. There is still some uncertainty concerning the
timing, placement, and severity of any thunderstorms later this
evening and tonight as details will be dependent on thunderstorm
evolution this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional chances for thunderstorms will exist Tuesday morning
and again Tuesday night through Wednesday evening. A few storms on
Wednesday could pose a risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected this afternoon and evening for
areas along and north of Interstate 90, but severe weather reports
are still appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rogers

In the hours before

Special weather statement, May 15, 12:22 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1222 PM CDT MON MAY 15 2017

MNZ079-086-087-151815-
Wabasha-Olmsted-Dodge-
1222 PM CDT MON MAY 15 2017

...Thunderstorms are moving across parts of southeast Minnesota...

A cluster of thunderstorms, with lightning, heavy rain, and a small
hail risk, was moving across parts of southeast Minnesota, including
communities west and north of the Rochester area.

If you are outdoors early this afternoon, remain alert for
approaching storms and the lightning risk.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Additional stronger storms are expected later in the afternoon that
could produce more widespread severe weather. Be weather aware today.

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4440 9205 4433 9192
      4429 9193 4427 9190 4423 9189 4420 9186
      4419 9208 4385 9208 4385 9245 4383 9245
      4383 9269 4385 9269 4385 9305
TIME...MOT...LOC 1719Z 239DEG 32KT 4417 9299

Shea
Special weather statement, May 15, 1:19 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
119 PM CDT MON MAY 15 2017

MNZ079-WIZ032-033-151845-
Wabasha-Buffalo-Trempealeau-
119 PM CDT MON MAY 15 2017

...Thunderstorms crossing into Western Wisconsin...

At 117 PM, radar indicated a line of thunderstorms with heavy rain,
lightning, and small hail over Wabasha County Minnesota. These
storms will be crossing the Mississippi River and into Wisconsin by
2pm.

Pea size hail is possible with these storms. Lightning is also a
risk so move indoors as the storms pass.

If you are on the Mississippi River near and south of Lake
Pepin...move to shore.

LAT...LON 4445 9243 4445 9224 4444 9221 4441 9208
      4451 9204 4456 9204 4459 9202 4459 9120
      4433 9134 4419 9207 4440 9243
TIME...MOT...LOC 1817Z 247DEG 24KT 4446 9241 4426 9207

Shea
Local storm report, May 15, 3:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             MAUSTON                 43.80N 90.08W
05/15/2017  E0.75 INCH       JUNEAU             WI   TRAINED SPOTTER

0237 PM     HAIL             ELROY                   43.74N 90.27W
05/15/2017  M0.75 INCH       JUNEAU             WI   PUBLIC

            REPORT VIA SOCIAL MEDIA. TIME ESTIMATED FROM
            RADAR.

&&
Special weather statement, May 15, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT MON MAY 15 2017

WIZ043-044-152115-
Juneau-Adams-
312 PM CDT MON MAY 15 2017

...A LINE OF STRONG THUNDERSTORMS NEAR THE WISCONSIN RIVER IN
CENTRAL WISCONSIN...

At 309 PM CDT, radar indicated strong thunderstorms were located
along a line extending north along the Wisconsin River from
Wisconsin Dells to Nekoosa. Movement was northeast at 30 mph.

Dime size hail is possible with these storms.

These storms will be near...
  Dellwood around 315 PM CDT.
  Friendship and Adams around 320 PM CDT.

Other locations impacted by these storms include Lemonweir, Strongs
Prairie, Big Flats, Lindina and Lyndon Station.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4364 9021 4395 9020 4425 8967 4425 8960
      4364 8960
TIME...MOT...LOC 2009Z 237DEG 26KT 4402 8998 4364 8989

db

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:19 PM CDTSpecial Weather StatementARXBuffalo26 min
May 15, 3:50 PM CDTSpecial Weather StatementARXMitchell55 min
May 15, 5:22 PM CDTSpecial Weather StatementARXFloyd, Mitchell23 min
May 15, 5:40 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd, Howard, Mitchell65 min
May 15, 5:55 PM CDTSevere Thunderstorm WarningARXWinneshiek50 min
May 15, 6:40 PM CDTSevere Thunderstorm WarningARXAllamakee, Chickasaw, Fayette, Winneshiek65 min
May 15, 6:46 PM CDTTornado WarningARXWinneshiek44 min
May 15, 12:22 PM CDTSpecial Weather StatementARXDodge, Olmsted, Wabasha53 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.